It is well known that many medications come with potential side effects—and for many medications, the side effects can include hair loss. You are doubtless aware that many cancer treatments can contribute to baldness, just as one example—but the full list of hair loss inducing medications might take you by surprise.
In this post, we’ll talk a little bit about why some medications lead to hair loss, and we’ll also provide a general list of medical treatments that can take a toll on your hair and scalp. Finally, we’ll offer some thoughts on effective treatments for medically induced hair loss.
Why Do Some Medications Contribute to Hair Loss?
First, consider the basic reason why medications can cause hair loss. Simply put, there are a lot of medications that have such a powerful impact on the body, it is difficult to contain their effect on the hair follicles—those cells that are responsible for hair growth. Normally, your hair follicles are constantly cycling between a growth stage (where new hair is growing) and a rest stage (where new growth is paused and old hairs are shed, making room for new growth). Medications can disrupt either one of these phases, either impeding new growth or prolonging the rest phase. The results can be either temporary or permanent hair loss.
Cancer Treatment and Hair Loss
Cancer treatments are especially likely to cause hair loss—though perhaps not as likely as you think. When it comes to chemotherapy, some drugs induce hair loss but others do not. Your risk of hair loss simply depends on which chemotherapy regimen the doctor chooses. Of course, it’s best to simply ask your physician what to expect in terms of hair loss.
As for radiation treatment, this can certainly cause hair loss, though usually just on the area where radiation is administered. For example, radiation treatments to your abdomen probably won’t contribute to hair loss on your head. Cranial radiation treatments, meanwhile, likely will lead to hair loss on the head. Again, it’s wise to ask your doctor about specifics.
Medications That Lead to Hair Loss
There are many additional medications that come with a heightened risk for hair loss—among them:
- Acne medications that contain Vitamin A
- Antibiotics and antifungals of many different kinds
- Birth control pills
- Anticlotting medications
- Cholesterol treatments
- Epilepsy drugs
- Hormone replacement drugs
- Immunosuppressant drugs
- Mood stabilizers
- Parkinson’s disease treatments
- Thyroid medications
- Weight loss medications
Not all medications in these categories are going to cause hair loss, but these basic types of drugs have all been linked to medically induced hair loss. Make sure you ask your doctor about any specific symptoms you should watch out for, hair loss and otherwise.
Preparing for Medically Induced Hair Loss
If you know that you are at risk for hair loss, due to an upcoming course of medical treatment, you should start preparing now. Speak with one of our stylists to learn about the ways you can preempt your hair loss—perhaps by being fitted for a wig, by beginning a course of nutritional supplements, or by learning more about hair systems. There are always options available to either minimize hair loss or to conceal its effects.
Treatment for Medically Induced Hair Loss
With many of these medications, the hair loss will be temporary—but for others, it may be permanent. If you find this to be the case, know that there are many effective and affordable hair replacement options available. Again, hair systems can work in a positive manner, as well as laser hair therapy and topical solutions. To find the best hair replacement solution for your needs, meet with us at New Look Institute for a free consultation.
Often, hair loss is an inevitable part of seeking medical treatment—but that doesn’t mean there aren’t ways of addressing medically induced hair loss. Start looking and feeling like yourself again, even in the midst of medical intervention. Come see our experts at New Look Institute to learn more about hair loss treatment and hair replacement.
SHARE THIS ARTICLE: